Georgia, 2009Rip Current in Georgia, August 22, 2009
August 22, 2009 · NWS CHS · 1 event in 1 county or zone
Large and long period swells originating from Hurricane Bill well east of the Georgia coast, resulted in numerous rip currents at the beaches along the Georgia coast.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Large and long period swells originating from Hurricane Bill well east of the Georgia coast, resulted in numerous rip currents at the beaches along the Georgia coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 22, 6:30 AM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 22, 6:30 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
730 AM EDT SAT AUG 22 2009
.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE W THROUGH TONIGHT THEN STALL OVER
THE REGION LATE IN THE WEEKEND. HIGH PRES WILL BUILD INTO THE AREA
THROUGH MUCH OF THE UPCOMING WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE MAIN FORECAST PROBLEMS TODAY REVOLVE AROUND CONVECTION
INITIATION...COVERAGE...AND INTENSITY TRENDS. 06Z KCHS SOUNDING
INDICATED A 4C CAP AND MODERATE OVERNIGHT INSTABILITY ALONG WITH
A PWAT SLIGHTLY OVER 2 INCHES. THE 00Z NAM APPEARS TO BE OVERLY
ROBUST WITH CONVECTIVE PCPN TO BEGIN THE DAY ALONG THE SOUTHERN
FLANK OF A SHORT WAVE PASSING THROUGH THE SAVANNAH RIVER AREA.
DEBRIS CLOUDS HAVE RAPIDLY DISSIPATED OVERNIGHT AND WE THINK
THERE WILL BE A PERIODS OF SUNSHINE MANY AREAS EARLY WITH HIGH
TEMPERATURES REACHING NEAR 90 MANY INLAND LOCATIONS BEFORE
SHOWERS AND TSTMS BREAK OUT AHEAD OF A STRONG UPPER SHORT WAVE
DIGGING INTO N GEORGIA BY LATE DAY. UPPER DYNAMICS WILL BE
BUILDING WITH INCREASING DIFLUENCE AND AN AFTERNOON MID LEVEL
DRY AIR INTRUSION FROM THE LOWER MISSISSIPPI REGION.
WE BUMPED POPS UP TO 60 PERCENT MOST AREAS THIS AFTERNOON AS
TSTM CLUSTERS DEVELOP AND INTERACT WITH THE SEA BREEZE AHEAD OF
THE SURFACE COLD FRONT. SIMILAR TO FRI WE THINK THERE COULD BE
ISOLATED SEVERE WEATHER AROUND THIS AFTERNOON WITH MARGINALLY
SEVERE HAIL AND WET MICROBURSTS...ESPECIALLY IF CONDITIONS REMAIN
CAPPED OFF THROUGH MIDDAY. WE WILL PUT A MENTION IN OUR HAZARDOUS
WEATHER OUTLOOK GIVEN SEVERAL SIGNALS SEEN IN THIS MORNINGS MODEL
RUN PARAMETERS FOR MULTICELL TSTM ORGANIZATION POTENTIAL ALONG
BOUNDARY/SEA BREEZE COLLISIONS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
THE MID LEVEL DRY PUNCH WILL ADVANCE TO THE E TONIGHT AND MOST
CONVECTIVE PCPN WILL EASE INTO THE ATLC WATERS NEAR THE REAR
FLANK OF THE DEEP MOISTURE GRADIENT. A FEW SHOWERS AND TSTMS
MAY TRAIL THROUGH THE AREA OVERNIGHT AS FORCING REMAINS STRONG
AHEAD OF THE FRONTAL ZONE DESPITE THE DRY INTRUSION ALOFT. ON
SUNDAY...THE BASE OF THE MID AND UPPER LEVEL TROUGH IS OVER
GEORGIA AND INLAND CAROLINAS...A FEW SHORT WAVES PASSING NNE OVER
OUR FORECAST AREA DURING THE DAY. WE THINK THAT DOWNSLOPE FLOW
WILL ENHANCE MIXING INLAND WITH LOWER DEW SURFACE DEW POINTS WELL
DOWN IN THE 60S LIKELY. THE NEAR-COASTAL SEA BREEZE ZONE WILL BE
A FAVORED AREA FOR AT LEAST ISOLATED AFTERNOON SHOWERS AND TSTMS.
WE INDICATED SLIGHT CHANCE POPS ALONG AND TO THE E OF I-95 AND
MAINTAINED A DRY FORECAST FOR OUR FAR INLAND ZONES. HIGH
TEMPERATURES IN THE LOWER 90S INLAND FROM THE BEACHES AND BARRIER
ISLANDS ON SUNDAY. SUNDAY NIGHT SHOULD BE DRY WITH LOW TEMPERATURES
60S INLAND AND 70S IMMEDIATE COAST.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
THE WEAK FRONT IS EXPECTED TO STALL OVER THE FORECAST AREA MON
MORNING WITH THE UPPER TROF EXTENDING FROM THE MID ATLC REGION
SSW TO THE LOWER GULF COAST STATES. A BIT OF A BAROCLINIC ZONE
WILL DEVELOP OVER THE COASTAL WATERS AND GULF STREAM GIVEN THE
POSITION OF THE MID AND UPPER LEVEL FEATURES IN TANDEM WITH A
DECENT LOW LEVEL MOISTURE GRADIENT FOR THIS TIME OF YEAR. OUR
CURRENT FORECAST OF MAINLY DIURNAL POPS INCREASING FROM SLIGHT
CHANCE ON MON TO 30 PERCENT ON TUE LOOKS LIKE A GOOD TREND TO
MAINTAIN OVERALL. MID TO LATE WEEK SHOULD SEE THE UPPER RIDGE
BUILD OVER OUR REGION PROVIDING HIGHS A BIT OVER 90 DEGREES ACROSS
INLAND AREAS AND 20/30 PERCENT MAINLY DIURNAL POPS EACH DAY.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
IFR/LIFR CIGS READY BLOSSOMED PRE-DAWN ACROSS SE GEORGIA AND INLAND
SOUTH CAROLINA IN A VERY MOIST LOW LEVEL ENVIRONMENT WITH A SNEAKY
STRONG INVERSION BETWEEN THE BOUNDARY LAYER AND 925 MB. 06Z NAM
SOUNDINGS SHOWING THIS INVERSION GIVING WAY AT KSAV BY 15Z BUT WE
WERE RELUCTANT TO MAINTAIN IFR MENTIONS THAT LONG GIVEN THE STRONG
SURFACE HEATING ANTICIPATED.
AFTER THE MORNING STRATUS DISSIPATES...THE ATTENTION TURNS TO
CONVECTION TIMING AND COVERAGE ONCE AGAIN. LATEST MODEL RUNS SHOW
A BETTER CHANCE FOR STORMS AROUND THE CHARLESTON AIRPORT THIS
AFTERNOON WITH AN ACTIVE SEA BREEZE ENHANCING ANY ACTIVITY COMING
IN FROM THE WSW AHEAD OF A STRONG SHORT WAVE. GIVING BOUNTIFUL
UNCERTAINTIES REGARDING TIMING...WE CONTINUED CB MENTIONS AT BOTH
TERMINALS UNDER RADAR TRENDS UNFOLD.
TONIGHT...MAINLY VFR CONDITIONS BUT WILL NEED TO LOOK OUT FOR SOME
LATE NIGHT MVFR VSBYS IN FOG...ESPECIALLY IF GROUNDS DAMPENED BY
RAIN AT SOME POINT THIS AFTERNOON. SREF MODEL SUGGESTS ANOTHER
REPEAT OF LATE NIGHT IFR/LOWER CONDITIONS ARE NOT LIKELY.
EXTENDED AVIATION OUTLOOK...MVFR OR LOWER CONDITIONS ARE POSSIBLE
INTO SUNDAY MORNING IN ASSOCIATION WITH A PASSING COLD FRONT.
SCATTERED SHOWERS AND THUNDERSTORMS...WITH REDUCED CEILINGS AND
VISIBILITIES WILL BE POSSIBLE. OTHERWISE...VFR CONDITIONS ARE
EXPECTED TO PREVAIL.
&&
.MARINE...
THE MAIN MARINE CONCERN WILL CONTINUE TO BE THE LARGE SWELLS
ASSOCIATED WITH HURRICANE BILL MOVING INTO THE WATERS. SEAS SHOULD
RAPIDLY RAMP UP THIS MORNING AS GROWING SWELL TRAINS ENCROACH ON THE
COASTAL WATERS WITHIN 40 NM. THE WAVE GUIDANCE HAS TRENDED DOWNWARD
BY ABOUT 2 FT FROM 24 HRS AGO REGARDING MAXIMUM SWELL HEIGHT AT BUOY
41004 TODAY. THIS TREND SEEMS REASONABLE SINCE WE HAVE NOTICED THE
LAST TWO NIGHTS THAT THE HURRICANE WAVE WATCH KEPT TRYING TO BRING
SEAS UP TOO QUICKLY AND ABOUT A FOOT TOO HIGH. NEVERTHELESS...LARGE
SWELLS WILL AFFECT THE WATERS TODAY AND TONIGHT WITH A RAPID
DECREASE IN SWELL HEIGHT SUNDAY MORNING AS BILL MOVES QUICKLY NORTH.
WILL CONTINUE SMALL CRAFT ADVISORIES FOR HAZARDOUS SEAS THROUGH MUCH
OF SUNDAY FOR ALL WATERS EXCEPT THE HARBOR.
WINDS WILL REMAIN SOUTH-WESTERLY TODAY THROUGH SUNDAY AHEAD OF A
SLOWLY EASTWARD-PROGRESSING COLD FRONT. A WEAK WIND SURGE WILL OCCUR
ALONG THE COAST WITH THE AFTERNOON SEABREEZE...THEN THE COASTAL
WATERS COULD SURGE TO AROUND 15 KT DURING THE OVERNIGHT PERIOD AS A
NOCTURNAL LOW-LEVEL JET DEVELOPS. THE MONDAY THROUGH WEDNESDAY TIME
FRAME WILL FEATURE FAIRLY LIGHT WINDS AND SMALL SEAS AS A WEAK
PRESSURE PATTERN PERSISTS.
&&
.TIDES/COASTAL FLOODING...
WE KEPT THE HIGH SURF ADVISORY RUNNING THROUGH TONIGHT FOR ALL OF
THE BEACHES. WITH SUCH A SHALLOW CONTINENTAL SHELF IT IS ALWAYS HARD
TO KNOW EXACTLY HOW LARGE THE BREAKERS WILL BE DESPITE THE
SUBSTANTIAL LONG-PERIOD SWELL MOVING IN. THE WAVE GUIDANCE HAS BEEN
SLOWLY TRENDING DOWNWARD WITH SWELL HEIGHT AT BOTH BUOY 41004 AND
41008. 24 HRS AGO IT WAS SHOWING ABOUT 16 HOURS OF 10 FT OR HIGHER
SEAS AT 41004 BUT NOW IT ONLY SHOWS FIVE HOURS OF 10 FT WAVES AROUND
20Z TODAY. SOME 5-6 FT BREAKERS STILL SEEM POSSIBLE FROM MID-MORNING
THROUGH ABOUT MIDNIGHT TONIGHT. REGARDLESS OF THE ACTUAL BREAKER
HEIGHTS...THE SURF ZONE WILL BE VERY DANGEROUS GIVEN THE HIGH RISK
OF RIP CURRENTS AND POWERFUL WAVE ACTION ON TOP OF A FAIRLY HIGH
TIDE CYCLE.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HIGH SURF ADVISORY UNTIL 6 AM EDT SUNDAY FOR GAZ117-119-139-
141.
SC...HIGH SURF ADVISORY UNTIL 6 AM EDT SUNDAY FOR SCZ048>051.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL NOON EDT SUNDAY
FOR AMZ350-352.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 AM EDT SUNDAY
FOR AMZ354.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM EDT SUNDAY
FOR AMZ374.
&&Hazardous weather outlook, Aug 22, 3:09 AM EST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
409 AM EDT SAT AUG 22 2009
GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-231000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
409 AM EDT SAT AUG 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP TODAY AHEAD OF AN APPROACHING COLD FRONT TO
THE WEST OF THE REGION. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE
ACROSS SOUTHEAST GEORGIA AND SOUTHERN SOUTH CAROLINA DURING THE
AFTERNOON HOURS TODAY. THE MAIN HAZARDS WILL BE MARGINALLY SEVERE
HAIL AND LOCALIZED DAMAGING WIND GUSTS. THE RISK OF SEVERE WEATHER
WILL DIMINISH AROUND OR SHORTLY BEFORE SUNSET THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
GAZ117-119-139-141-SCZ048>051-231000-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
409 AM EDT SAT AUG 22 2009
...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM EDT SUNDAY...
...HIGH RISK FOR RIP CURRENTS THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH SURF ADVISORY.
HIGH RISK FOR RIP CURRENTS.
SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP TODAY AHEAD OF AN APPROACHING COLD FRONT TO THE
WEST OF THE REGION. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE
ACROSS SOUTHEAST GEORGIA AND SOUTHERN SOUTH CAROLINA DURING THE
AFTERNOON HOURS TODAY. THE MAIN HAZARDS WILL BE MARGINALLY SEVERE
HAIL AND LOCALIZED DAMAGING WIND GUSTS. THE RISK OF SEVERE WEATHER
WILL DIMINISH AROUND OR SHORTLY BEFORE SUNSET THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
RIP CURRENTS...SWELL ASSOCIATED WITH DISTANT HURRICANE BILL COULD
PRODUCE AN ENHANCED RISK OF RIP CURRENTS INTO SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ330-350-352-354-374-231000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
409 AM EDT SAT AUG 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
ROUGH SEAS...LARGE LONG-PERIOD SWELLS ASSOCIATED WITH DISTANT
HURRICANE BILL WILL IMPACT THE COASTAL WATERS TODAY AND TONIGHT.
UNPREDICTABLE CURRENTS AND CHOPPY CONDITIONS WILL MAKE FOR
DIFFICULT BOATING THROUGH RIVER ENTRANCES AND INLETS...ESPECIALLY
DURING THE OUTGOING TIDE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Rip Current, Coastal Chatham
- When
- August 22, 8:00 AM EST to 3:00 PM EST
- Where
- Coastal Chatham forecast zone
- Reported by
- County Official
Lifeguards at the Tybee Island, Georgia beaches, spotted 6 to 12 rip currents and needed to assist in 9 water rescues due to the rip currents.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, August 22, 20091 death · 5 events
- Flash Flooding and Flood in New Hampshire, August 22, 2009$700,000 · 3 events
- Flash Flood in Maryland, August 22, 2009$110,000 · 1 event
- Damaging Winds in Texas, August 22, 2009$32,000 · 50 kt wind · 4 events
- Damaging Winds in Tennessee, August 22, 2009$35,000 · 60 kt wind · 2 events
- Damaging Winds in North Carolina, August 22, 2009$30,000 · 54 kt wind · 3 events
- Damaging Winds in North Carolina, August 22, 2009$2,000 · 50 kt wind · 10 events
- Damaging Winds in Virginia, August 22, 2009$12,000 · 55 kt wind · 6 events
- Rip Current in North Carolina, August 22, 20091 injured · 1 event
- Flash Flooding in Maryland, August 22, 20099 events
- Damaging Winds in Virginia, August 22, 2009$7,000 · 56 kt wind · 6 events
- Flash Flooding in Maryland, August 22, 20094 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191889.